Blurry vision

Hi everyone,

I am writing because I'm concerned about my mother-in-law's new vision issues. She is 80 and was diagnosed with PRM several years ago and GCA two years ago. She has been on prednisone since the GCA diagnosis, but she isn't sure how much she is currently taking. (She says seven tablets a day, for what that is worth.) She suffered some permanent loss of eyesight in one eye before the GCA diagnosis and has had trouble with that eye (watery, scratchy) off and on ever since. But in the past few weeks her vision has become blurry. She is under the care of an eye doctor, who has given her new drops, but she says that has not helped. I am wondering if this could be a flare up, even though she doesn't have other symptoms. Obviously the big concern is further loss of eyesight. She thinks it's just a side effect of prednisone, but it seems strange that this would suddenly crop up when she hasn't changed her dosage in a while. Can blurry vision alone can signal a flare? Any feedback would be welcome.



7 Replies

  • She could be on anything from 7mg to 35mg depending on whether her tablets are 1mg or 5mg and it would be helpful to know how much! If it is 35mg it would seem rather high for long term therapy even in GCA but that would suggest the blurriness were more likely to be the pred than GCA since 35mg would normally be enough to manage GCA. Who supervises her pred for the GCA? Usually it would be a rheumatologist and the dose should have been reduced over the last 2 years.

    It is difficult to say - is there any sign of cataracts which can occur with long term pred, they and most of the other options should be identified by the eye doctor though. To some extent it is the total dose of pred over time that can cause some of the side effects and it may be the effect of that. Many people are on pred for a very long time without eye effects.

    However - you mention what sounds like dry eyes (the scratchy feeling and watering). Does she use artificial tears to protect the outside of her eye? The watering is because the tears are no longer thick enough to lubricate the eye surface so the eye produces lots of thin tears in an attempt to rectify the situation.

    You have also to remember she is getting older and many elderly people find their sight deteriorates anyway. But GCA can strike without much warning, by no means everyone has headache for example. Does she find chewing tiring? Sore throat or cough? Anything at all appeared in the last few weeks?

  • Hi PMRpro, thanks so much for your response. She thinks that it is 7 mg a day, which makes sense. There are no other symptoms, and the doctor has mentioned signs of cataracts. So maybe it is related to pred and aging eyes, rather than a flare up. She is seeing her eye doctor next week, which will hopefully shed light on the cataracts situation. This forum has been so educational for us over the past couple of years, and this community is wonderful. Thanks again.

  • Forgive me if I am stating the obvious but as we age we need more light for visual acuity so it might help to make sure adequate reading lights/spotlights are available. . I get a lot of blurring these days (75) - new glasses not a lot of difference - preds/or Parkinsons/or aging of the eye who knows?

  • in my experience......yes it can and my blood work was perfect. the eye doctor picked it up...optic nerve leaking again. cataracts are also the cause of blurriness as is just the fact you are taking prednisone. I also began to build up pressure in my eyes...leading to glaucoma , another side effect of the medicine. Eye drops prescribed by the ophthalmologist have reduced it. That is really hard to figure out just what element is in play. I also have macular degeneration (dry) just to aggravate things. I was told that I could have the cataract surgery when I got to 7 mgs. she might be a candidate for that if that is her correct dose. I guess the best advice is to not get too far from your eye doctor.

  • Thanks everyone, I really appreciate your insight! Lots of things to ask about at the next appointment.

  • hi lolly I am new to this feb diagnosed gca on same amount pred as your mother my doctor told me any visual problems or pain at temples ring 111 or see docter straight away don't mess about get there hope this helps tim

  • Thanks, bposiv. I'm not sure her eye doctor is connecting the dots, and is instead treating the blurriness as a separate issue. Before her GCA diagnosis, her various doctors treated each symptom individually (jaw claudication was diagnosed as teeth grinding and they said to just get a dental night guard). It wasn't until I searched the various symptoms on Google that GCA came up. At any rate, thanks for the reminder that any new eye symptoms should be taken seriously.

You may also like...